COPD Drug Via Mist Inhaler Could Raise Death Risk: Study
Spiriva isn't yet available in this form to U.S. patients, although a powdered formulation is
TUESDAY, June 14 (HealthDay News) -- A mist inhaler with the drug Spiriva is associated with a 52 percent increased risk of death among people with chronic obstructive pulmonary disease (COPD), a new review shows.
The mist inhaler with the soluble form of Spiriva (tiotropium) is approved in 55 countries, but is not yet approved in the United States. However, the powdered form of Spiriva is commonly used to treat COPD patients in the United States.
"Tiotropium is an inhaled drug used commonly in the treatment of COPD. Its major purpose is to reduce obstruction to airflow," explained Dr. Mark Rosen, director of pulmonary rehabilitation at North Shore University Hospital in Manhasset, N.Y., and Long Island Jewish Medical Center in New Hyde Park, N.Y.
"In the U.S., it is available only in the 'Handihaler' device that delivers the drug in a powder form," said Rosen, who was not involved in the new study. "Another form of tiotropium is available in Europe, but not the U.S., in a mist using a 'Respimat' device."
In the new study, researchers led by Dr. Sonal Singh, an assistant professor of general internal medicine at the Johns Hopkins University School of Medicine in Baltimore, analyzed the findings of five published studies that included a total of more than 6,500 patients. They compared the mist inhaler with Spiriva against a mist inhaler with a placebo.
Those who used the inhaler with Spiriva were 52 percent more likely to die than those who used the inhaler with the placebo. There was one excess death due to the mist inhaler with Spiriva for every 124 patients who were treated for a year. Cardiovascular disease is the main reason for the increased risk of death, Singh said.
"What we think is going on is that the mist inhaler is delivering a higher concentration of tiotropium than it should and that may be increasing the risk of death," Singh said in a Hopkins news release.
Rosen said that American patients need not be alarmed, but the findings should give regulators something to consider.
"It is not known why the results of the Handihaler and Respimat are so different, but [it] will give the FDA pause before approving the Respirat in this country," he said.
Another expert said Spiriva can have other serious side effects.
"While it's difficult to compare the different delivery systems' effect on mortality, it is known that certain patients with glaucoma or a history of urinary retention should not use this drug," said Dr. Len Horovitz, a pulmonary specialist at Lenox Hill Hospital in New York City. "It can also cause paradoxical bronchospasm, and severe allergic reactions. Tiotropium causes dry mouth, and can elevate heart rate. Since it is used in COPD, which is associated with cardiac conditions, other cardiac complications are possible."
Patients need to discuss the risks and benefits of COPD treatments with their doctors, Singh advised.
The study appears online June 14 in the BMJ.
COPD, the fourth leading cause of death worldwide, includes emphysema and bronchitis and is typically caused by decades of smoking.
The American Academy of Family Physicians has more about COPD.Robert Preidt SOURCES: Mark Rosen, M.D., director, pulmonary rehabilitation, North Shore University Hospital, Manhasset, N.Y. and Long Island Jewish Medical Center, New Hyde Park, N.Y.; Len Horovitz, M.D., pulmonary specialist, Lenox Hill Hospital, New York City; Johns Hopkins Medical Institutions, news release, June 14, 2011 Related Articles
- Restroom Hand Dryers Spread More Germs Than Paper Towels, Study Finds
November 21, 2014
- FDA Approves 'Abuse-Resistant' Narcotic Painkiller
November 20, 2014
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright © 2011 HealthDay. All rights reserved.